Wyoming, 2011Winter Storm in Wyoming, March 27 to 28, 2011
March 27 to 28, 2011 · NWS BYZ · 1 event in 1 county or zone
An unstable northwest flow aloft resulted in localized heavy snow for the Sheridan Foothills and adjacent plains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable northwest flow aloft resulted in localized heavy snow for the Sheridan Foothills and adjacent plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 27, 2:44 PM MST, 16 minutes earlier.
Area forecast discussion, Mar 27, 2:44 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT SUN MAR 27 2011
.SHORT TERM...VALID FOR MON AND TUE...
BIGGEST CHALLENGE IN THE SHORT TERM IS SNOW AND RAIN IN SHERIDAN
COUNTY WYOMING AND THE BIG HORN MOUNTAINS. RADAR RETURNS ACROSS
MUCH OF THE AREA ARE OVER 20 DBZ...BUT TEMPERATURES REACHED 50
DEGREES IN THE LOW LYING AREAS TODAY. MOUNTAIN TEMPERATURES WERE
IN THE LOW 30S...AND THE RELATIVE HUMIDITY IS GENERALLY AT OR
BELOW 50 PERCENT. SO EXPECT ANY PRECIPITATION TO COOL THE BOUNDARY
LAYER QUICKLY AND TURN TO SNOW IN THE MOUNTAINS. ISSUED A WINTER
WEATHER ADVISORY FOR THE BIG HORN MOUNTAINS WITH 6 TO 8 INCHES OF
SNOW EXPECTED ON THE UPPER EAST SLOPES TONIGHT INTO TOMORROW
MORNING. THIS HAS BEEN A VERY DIFFICULT SYSTEM TO GET A HANDLE ON.
THE POSITION OF THE 700MB AND SURFACE LOWS IS CRITICAL TO
PROVIDING THE UPSLOPE FLOW NECESSARY TO PRODUCE THIS MUCH SNOW.
EVEN THROUGHOUT THE DAY TODAY...RUC MODELS HAVE VARIED ENOUGH ON
THE POSITION AND TRACK OF THE LOWS TO MAKE UNCERTAINTY HIGH LATER
TONIGHT WHEN IT COOLS AND SNOW RATIOS START TO INCREASE. FOR
NOW...IT MAINLY LOOKS LIKE A RAIN EVENT FOR THE LOWER ELEVATION OF
SHERIDAN COUNTY.
TONIGHT AND TOMORROW THIS SYSTEM WILL MOVE EAST TO IMPACT SOUTH
EASTERN MONTANA FROM SOUTHERN ROSEBUD COUNTY TO FALLON COUNTY
ESPECIALLY. MODEL RUNS HAVE INDICATED A DEFORMATION ZONE OVER
THIS ARE THAT WOULD LIKELY CREATE A BAND HEAVY SNOW.
HOWEVER...POSITIONING OF THIS ZONE VARIES FROM MODEL TO MODEL.
CURRENT FORECAST HAS A FEW INCHES OF SNOW FROM SOUTHERN ROSEBUD
COUNTY TO CARTER COUNTY. THIS SITUATION WILL NEED TO BE MONITORED
CLOSELY FOR THE POT ENTAIL SET UP OF A HEAVY SNOWBAND TONIGHT.
AS THE SHORTWAVE TROUGH MOVES EAST...SHOWER ACTIVITY OVER
BEARTOOTH AND ABSAROKA MOUNTAINS IS DECREASING THIS AFTERNOON.
GENERALLY SHOWERS OVER THIS AREA HAVE BEEN MOVING QUICKLY AND NOT
ACCUMULATING SNOW. RNL
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
PROGRESSIVE PATTERN CONTINUES WITH A COUPLE OF WEEK DISTURBANCES
TO IMPACT THE REGION EARLY IN THE EXTENDED...FOLLOWED BY UPPER
LEVEL RIDGING ON DAYS 5 AND 6 BEFORE A STRONGER STORM SYSTEM LOOKS
TO IMPACT THE AREA ON DAYS 7 AND 8.
MODELS REMAIN FAIRLY CONSISTENT WITH TEMPERATURES THROUGH
THE END OF THE WEEK SO ONLY MINOR CHANGES MADE...MAINLY TO
INCREASE TEMPS JUST A BIT THURS AND FRI. CONTINUED TO FORECAST
TEMPS ON THE COOL SIDE OF GUIDANCE SUN INTO MON WITH CLOUD COVER
AND PRECIP...AND A COLD FRONT EXPECTED TO SLIDE THROUGH THE
REGION.
MODELS ARE IN FAIR AGREEMENT IN DEPICTING SEVERAL PACIFIC
DISTURBANCES EMBEDDED WITHIN THE NW FLOW WED INTO FRI EVEN AS THE
UPPER LEVEL RIDGE BUILDS. THESE DISTURBANCES DO LOOK LIKE THEY
WILL GENERATE SCATTERED RAIN AND SNOW SHOWERS ACROSS THE ENTIRE
REGION...SO INCREASED POPS AND QPF DURING THAT TIME FRAME. WOULD
NOT BE SURPRISED IF SHOWERS ARE ENHANCED DURING DAYLIGHT HOURS DUE
TO INCREASED INSTABILITY ASSOCIATED WITH DAYTIME HEATING...AS
HIGH TEMPS ARE EXPECTED TO REACH THE 50S AND 60S THURS AND FRI.
A TIGHT PRESSURE GRADIENT IS EXPECTED TO DEVELOP ACROSS THE WEST
AND CENTRAL AS THE RIDGE BUILDS LATE WED INTO EARLY
FRI...THUS INCREASED SURFACE WINDS IN THE FOOTHILLS OF THE
BEARTOOTH...ABSAROKA AND CRAZY MOUNTAINS.
SAT/SUN FORECAST IS TRICKY. GFS BRINGS A VERY POTENT STORM SYSTEM
WITH A STRONG COLD FRONT INTO THE REGION FROM THE WEST THROUGH THE
DAY ON SAT. GFS SHOWS RAIN AND MOUNTAIN SNOW INITIALLY...CHANGING
TO ALL SNOW SAT NIGHT INTO SUN. GFS HITS THE ENTIRE REGION HARD
WITH STORM TOTAL LIQUID EQUIVALENT QPF OVER ONE INCH. ECMWF IS 6
TO 12 HOURS SLOWER IN BRINGING THE STORM SYSTEM INTO THE
REGION...AND DOES NOT SHOW THE SYSTEM AS BEING NEARLY AS STRONG AS
THE GFS DEPICTS IT...WITH A LOWER AMPLITUDE TROUGH ALOFT
SUPPORTING IT. AS BOTH MODELS HAVE BEEN TRENDING TOWARDS SOME TYPE
OF PRECIP EVENT SAT INTO SUN...DID INCREASE POPS DURING THAT
TIME FRAME. THERE IS STILL A LOT OF UNCERTAINTY THIS FAR IN
ADVANCE...SO SAT/SUN SYSTEM WILL NEED TO BE MONITORED. STC/ARTHUR
&&
.AVIATION...
MVFR CEILINGS WILL CONTINUE TO IMPACT MUCH OF THE
REGION...INCLUDING ALL FOUR TAF SITES OVER THE NEXT SEVERAL
HOURS. RAIN AND SNOW SHOWERS WILL FILL IN ACROSS THE REGION THIS
EVENING. PRECIPITATION IS EXPECTED CHANGE TO ALL SNOW OVERNIGHT.
ANTICIPATE LIFR/IFR CONDITIONS TO ENCOMPASS MUCH OF THE REGION
OVERNIGHT DUE TO FOG...LOW CLOUDS...AND SNOW/SNOW SHOWERS.
MOUNTAIN OBSCURATION IS LIKELY THROUGH THE PERIOD. CONDITIONS WILL
SLOWLY IMPROVE MONDAY MORNING. STC
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 025/042 026/049 030/053 038/062 038/061 035/051 030/042
64/W 32/W 33/W 22/W 21/B 14/W 44/O
LVM 022/043 023/044 025/047 035/056 036/057 032/048 028/041
54/W 43/W 55/W 32/W 21/B 24/W 44/O
HDN 024/044 024/052 030/055 035/062 036/064 034/053 028/044
65/W 32/W 34/W 32/W 31/B 14/W 44/O
MLS 024/038 024/046 029/050 035/056 036/058 034/047 026/040
57/W 32/W 33/W 32/W 31/B 24/W 44/S
4BQ 024/038 024/047 030/051 034/056 035/061 033/053 030/041
77/W 43/W 34/W 32/W 31/B 13/W 44/O
BHK 021/031 020/039 024/048 030/051 032/050 032/048 024/038
47/J 33/W 23/W 22/W 32/W 23/W 44/S
SHR 025/044 023/048 023/050 032/058 034/060 029/053 028/041
85/W 42/W 44/W 33/W 21/B 14/W 55/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM MDT MONDAY FOR
ZONE 98.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 27, 2:23 PM MST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
323 PM MDT SUN MAR 27 2011
MTZ028>042-056>058-063>068-WYZ098-099-282130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
323 PM MDT SUN MAR 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL OCCUR IN THE NORTHEAST BIG HORNS TONIGHT. THE SNOW MAY
BE HEAVY AT TIMES...WITH SNOWFALL RATES EXCEEDING AN INCH AN
HOUR...ESPECIALLY ON NORTH AND EAST FACING SLOPES. BETWEEN 4 AND 6
INCHES OF SNOWFALL WILL OCCUR THROUGH TONIGHT WITH LOCALLY HEAVIER
AMOUNTS.
ALSO TONIGHT SNOW WILL START FALLING ACROSS SOUTHERN BIG HORN AND
SOUTHERN ROSEBUD COUNTIES...AND MOVE INTO POWDER RIVER AND CARTER
COUNTIES BY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE OVER THE NORTHEAST BIG HORNS AND SOUTHEASTERN
MONTANA ON MONDAY. TOTAL SNOWFALL ACCUMULATIONS WILL BE 6 TO 8
INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN THE BIG HORNS AND 1
TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN SOUTHEASTERN
MONTANA. WET AND COLD CONDITIONS MAY CAUSE DIFFICULTIES FOR
NEWBORN LIVESTOCK TONIGHT.
OTHERWISE...AN ACTIVE WEATHER PATTERN WILL CONTINUE MONDAY AND
TUESDAY...WITH MORE RAIN AND SNOW SHOWERS AND BELOW NORMAL
TEMPERATURES. FOCUS WILL THEN TURN TOWARD WARMING TEMPERATURES
FOR MID TO LATE WEEK. THOSE AREAS WITH A WET SNOWPACK WILL NEED
TO BE MONITORED FOR POTENTIAL FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Sheridan Foothills
- When
- March 27, 3:00 PM MST to March 28, 8:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Areas northeast of Sheridan received 10-14 of snow while 6+ inches was reported around Sheridan and the adjacent foothills.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Texas, March 27, 20113 deaths · $30,000 · 1 event
- Avalanche in Washington, March 27, 20111 death · 1 event
- Hail in Arkansas, March 27, 2011$1.3 million · 1.75 in hail · 20 events
- Debris Flow in Washington, March 27, 2011$500,000 · 1 event
- Hail and Damaging Wind in Georgia, March 27, 2011$28,000 · 2.75 in hail · 55 events
- Hail and Damaging Winds in Alabama, March 27, 2011$24,000 · 2.75 in hail · 17 events
- Hail and Damaging Wind in South Carolina, March 27, 2011$3,000 · 2.5 in hail · 25 events
- Winter Weather in Virginia, March 27, 201113 events
- Winter Storm and Winter Weather in Colorado, March 27 to 29, 20119 events
- Hail and Damaging Winds in Florida, March 27 to 31, 2011$5,000 · 1.75 in hail · 7 events
- Hail in Alabama, March 27, 20111.75 in hail · 7 events
- Winter Weather in Maryland, March 27, 20115 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289090.